Dizziness When Standing Quickly or Orthostatic Hypotension
One of the many medical problems that worsens with age is called orthostatic hypotension or postural hypotension. Most of us have from time to time experienced some “light headedness” or dizziness if we have gotten up rapidly from either a lying or sitting position. This phenomenon is medically referred to as orthostatic hypotension.
This physiologic response is to gravity that moves our blood around so that it no longer returns to the heart. When we stand up rapidly, blood in our venous system pools in areas below the heart and thus the blood return to the heart is diminished. With less return, the heart cannot pump blood to the highest part of our body, namely the head and brain. When there is reduced blood flow to the brain we get dizzy. Usually the body quickly realizes the problem and squeezes blood back into the central circulation so that normal blood flow returns to the head in only a few seconds. The dizziness disappears and we go about our activities without any problems.
How Does This Happen?
There are two major factors that explain the physiology of this phenomenon. First, most of our blood is always in the venous system. For this reason it is called the “capacitance circulation” because up to 80 percent of our blood is in the venous system at any one time. (See Figure 1.) The other factor at play is the sympathetic and parasympathetic nervous systems. The amount of blood and even the speed and strength of the heart contractions are controlled by the interplay between the sympathetic and parasympathetic nervous system. If the sympathetic system predominates, the veins will constrict and the heart will beat faster and more forcefully. This is what happens when the brain doesn’t get enough blood flow. However, the brain did not get blood flow when rapidly standing because gravity, another factor, keeps blood in the veins below the heart and on standing cardiac output decreases since it is running on empty.
Physiologic Causes of Orthostatic Hypotension
There are a number of conditions or causes that contribute to orthostatic hypotension. First is aging. The sympathetic nervous system is not quite as active as in younger people and the “tone” in the smooth muscles that keep the veins from expanding too much is relaxed, much as the tone in our other muscles is lost as we age. However, age is not the only factor that contributes. Another main factor is lower than normal blood volume or hypovolemia. This can occur when we perspire and lose volume and become dehydrated. Dehydration also can occur from diarrhea, nausea and vomiting, and bleeding. Bleeding can also lead to anemia which is less red blood cells in our blood, which can contribute to orthostatic hypotension. Another more rare cause is eating a very large meal which directs blood to the abdomen and away from the heart. This is called post-prandial lightheadedness.
Medical Causes of Orthostatic Hypotension
A number of medical diseases can cause orthostatic hypotension including Parkinson’s disease, diabetes, atherosclerosis, Addison’s disease, and amyloidosis to name only a few. Your physician has probably warned you if you have a disease that predisposes you to orthostatic hypotension. If not, and if the symptoms recur or get worse, speak to your doctor about this. It could be a symptom of a disease you did not know you have.
Medications used to treat a disease also commonly have as a side effect postural hypotension. Many medicines contribute to the phenomena including some of the common medicines used to treat depression. Drugs like beta-blockers and alpha blockers used in the treatment of hypertension and atherosclerotic heart disease can contribute to the problem. Nitroglycerin and long-acting nitrates used for heart disease can worsen the symptoms. The relatively new class of drugs that we see advertised for men like Viagra and Cialis can cause orthostatic hypotension especially when combined with the long-acting nitrates used for treating angina.
Management or Treatment
If one experiences orthostatic hypotension it is best to sit down and, after recovering from the dizziness, get up more gradually. This will work in most people most of the time. One should always try to ascertain the cause and treat that. For example if one has been vigorously exercising and profusely sweating, then it is time to rest and rehydrate with fluids. Wearing compression stockings is another strategy if the cause is a medicine that one is taking. Changing the dose of the medicine after consulting with your physician is also a way to manage some of the medicine-induced orthostatic hypotension. Obviously if the cause is chronic bleeding, that needs to be addressed by you and your doctor — look for black stool or other signs of bleeding. Finally, there are some medicines like fludrocortisone that can be prescribed to treat this, but this a decision that you and your physician must make.
The Bottom Line
Postural hypotension is common. It increases in incidence as we age. It can lead to serious falls, so must not be ignored. If this occurs regularly to you, it's best to go see your doctor and explain the circumstances under which it occurs and go over all medicines that you are taking. Also, remember to sit down immediately if you have lightheadedness and then gradually get up after a minute or two to avoid a fall.